Intoxication - opioids
Opioid intoxication is a condition caused by use of opioid-based drugs, which include morphine, heroin, oxycodone, and the synthetic opioid narcotics. Prescription opioids are used to treat pain. Intoxication or overdose can lead to a loss of alertness, or unconsciousness.
In the United States, the most commonly abused opioids are heroin and methadone.
Symptoms depend on how much of the drug is taken.
Symptoms of opioid intoxication can include:
The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The patient may receive:
In most cases, the health care team will monitor the patient for 4 to 6 hours in the emergency room, although the optimal observation time after opioid intoxication has not been defined for most opioids. Those with moderate-to-severe intoxications will likely be admitted to the hospital for 24- to 48 hours.
A psychiatric evaluation is needed for all exposures with suicidal intent.
Doyon S. Opiods. In: Tintinalli JE, Kelen GD, Stapczynski JS, Ma OJ, Cline DM, eds. Emergency Medicine: A Comprehensive Study Guide. 6th ed. New York, NY: McGraw-Hill; 2004:chap 167.
© 2011 University of Maryland Medical Center (UMMC). All rights reserved.
UMMC is a member of the University of Maryland Medical System,
22 S. Greene Street, Baltimore, MD 21201. TDD: 1-800-735-2258 or 1.866.408.6885